Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Omaha, NE

March 21, 2007Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 21, 2007, 5:46 AM CDT for Pottawattamie County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 5:46 AM CDT (10:46 UTC)
Expired
Mar 21, 2007, 6:15 AM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:12 AM CDTHAIL 0.88Oakland, IA
Mar 21, 6:14 AM CDTHAIL 0.752 E Oakland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 211046
SVROAX
IAC155-211115-
/O.NEW.KOAX.SV.W.0003.070321T1046Z-070321T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 AM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...

* UNTIL 615 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TREYNOR...OR ABOUT 18 MILES EAST OF OMAHA...
  AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAND BY 600 AM CDT...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4126 9581 4116 9573 4132 9516 4148 9548

$$

NIETFELD
3 follow-up statements
000 
WWUS53 KOAX 211058
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 AM CDT WED MAR 21 2007

IAC155-211115-
/O.CON.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/
POTTAWATTAMIE IA-
558 AM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR POTTAWATTAMIE COUNTY...

AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF TREYNOR...OR ABOUT 25 
MILES EAST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAND BY 605 AM CDT...
  HANCOCK BY 615 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4126 9581 4116 9573 4132 9516 4148 9548

$$

NIETFELD
000 
WWUS53 KOAX 211108
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 AM CDT WED MAR 21 2007

IAC155-211115-
/O.CON.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/
POTTAWATTAMIE IA-
609 AM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR POTTAWATTAMIE COUNTY...

AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR OAKLAND...OR ABOUT 32 MILES EAST OF 
OMAHA...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF HANCOCK BY 615 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4127 9550 4117 9545 4117 9530 4132 9516
      4146 9519 4139 9550

$$

NIETFELD
000 
WWUS53 KOAX 211115
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 AM CDT WED MAR 21 2007

IAC155-211124-
/O.EXP.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/
POTTAWATTAMIE IA-
614 AM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATTAMIE COUNTY EXPIRES
AT 615 AM CDT...

HAIL THE SIZE OF NICKELS WAS REPORTED AT 612 AM IN THE TOWN OF 
OAKLAND.  THIS STORM WILL CONTINUE TO MOVE NORTHEAST AT 35 MPH...BUT 
WILL CONTINUE TO WEAKEN. 


LAT...LON 4127 9550 4117 9545 4117 9530 4132 9516
      4146 9519 4139 9550

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:37 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 21, 3:37 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CDT WED MAR 21 2007

.DISCUSSION...
...SEVERE WEATHER POTENTIAL IS THE MAIN CONCERN...

SURFACE WARM FRONT WAS ANALYZED AT 07Z FROM NEAR TOPEKA TO JUST
NORTH OF CONCORDIA KANSAS...WITH UPPER 50S TO MID 60S DEWPOINTS
BEHIND THE FRONT.  RELATIVELY STRONG COLD FRONT WAS ANALYZED AT 07Z
MOVING THROUGH NORTHWEST SOUTH DAKOTA.  WATERVAPOR IMAGE SHOWING
VORTICITY MAXIMAS MOVING INTO EASTERN NEBRASKA...SOUTHERN
OKLAHOMA...AND SEVERAL WAVES ROTATING AROUND THE LARGE UPPER LOW
MOVING THROUGH THE DESERT SOUTHWEST.  NORTHERN STREAM WAVES ALSO
SEEN OVER NORTHERN ROCKIES AND LEAD WAVE MOVING INTO WESTERN NORTH
DAKOTA.  NORMAN 00Z SOUNDING WAS QUITE MOIST BELOW 725 MB...WITH
50-55 KNOT LOW LEVEL JET ON PROFILERS ACROSS CENTRAL PLAINS.
CONVECTION HAD ALREADY DEVELOPED TUESDAY EVENING ALONG THE 800MB
WARM FRONT AND MOVED THROUGH THE CWA...WITH LINGERING ISOLATED CELLS
STILL OVER WESTERN IOWA.

OVERALL SYNOPTIC SCENARIO STILL ON TRACK... THAT OF COLD FRONT
PUSHING THROUGH THE DESTABILIZING AIRMASS OVER NEBRASKA AND IOWA
THIS AFTERNOON AND EVENING...WHILE SHORTWAVES PROVIDE DPVA.
PREVIOUS RUNS OF MODELS WERE SUGGESTING A STRONGER CAPPING INVERSION
AROUND 800 MB...BUT NEWEST RUNS SHOW A MUCH WEAKER CAP...AND MORE
INSTABILITY.  NAM 23Z FORECAST SOUNDING FOR LINCOLN HAD A 2500 J/KG
MEAN LAYER CAPE VALUE WITH CINH DOWN TO 10-15 J/KG.  HOWEVER...
STRATUS CLOUD LAYER WILL LIKELY REMAIN IN PLACE THROUGHOUT MUCH OF
THE DAY.  BY LATE AFTERNOON...THE COLD FRONT SHOULD BE TO
COLUMBUS...WITH STRONG VERTICAL MOTION ALONG AND AHEAD OF THE
FRONT.

WOULD STILL EXPECT JUST DISCRETE CONVECTIVE CELLS TO DEVELOP
AS AS CAP IS SLOWLY BROKEN BETWEEN 22Z AND 01Z.  THESE CELLS WOULD
BE WORKING WITH 1500-2000 J/KG MLCAPE AND AROUND 40 KNOTS OF 0-6KM
BULK SHEAR.  A FEW STRONG TO SEVERE SUPERCELLS LOOK LIKELY LATE THIS
AFTERNOON INTO THE EVENING HOURS FROM OUR SOUTHWEST COUNTIES INTO
NORTH CENTRAL KANSAS...IT SOUTH AND WEST OF LINCOLN.  WHETHER OR NOT
THE SUPERCELLS WILL BE SURFACE BASED IS STILL QUESTIONABLE...BUT ANY
UPDRAFTS ROOTED IN THE LOWER BOUNDARY LAYER WILL LIKELY HAVE ACCESS
TO THE HORIZONTAL VORITICITY PROVIDED BY THE FRONT AS THE SUPERCELLS
MOVE NEARLY PARALLEL TO THE FRONT...THUS RESIDENCE TIME FOR THE
UPDRAFTS TO INGEST THE HORIZONTAL VORTICITY COULD BE RELATIVELY
LONG. THIS WOULD INCREASE THE CHANCES FOR STRONGER ROTATION AND
ASSOCIATED SEVERE WEATHER.  A SLOWER FRONTAL MOTION WOULD OF COURSE
BE LESS SUPPORTIVE OF THAT SCENARIO.  MLLCL AND LFC HEIGHTS SHOULD
BE DOWN AROUND 1000M AND 1500M RESPECTIVELY...ESPECIALLY GIVEN THE
STRATO-CU INFLUENCED BOUNDARY LAYER.

CAP WILL CONTINUE TO ERODE THROUGHOUT THE EVENING AS CONVECTION
TRANSITIONS TO MORE LINEAR... PER SWODY1 DISCUSSION.  POP FORECAST
WAS ADJUSTED SLIGHTLY FOR TIMING OF THE FRONT AND TIMING OF THE
CONVECTION...BUT RAIN STILL LOOKS LIKELY FOR MUCH OF THE FORECAST
AREA TONIGHT.  SOUTHERN COUNTIES MAY STILL SEE LINGERING SHOWERS
THURSDAY.

00Z RUN OF THE GFS ADVERTISED A CLASSIC MINISUPERCELL PATTERN FOR
SUNDAY WITH A STACKED CUTOFF UPPER LOW OVER GRAND ISLAND 00Z
MONDAY...-20C 500 MB ISOTHERM JUST SOUTH OF HASTINGS... AND SURFACE
LOW NEAR COLUMBUS.  KNOWING THAT THOSE FEATURES WILL MOST LIKELY NOT
BE EXACTLY WHERE THE GFS PUTS THEM 120 HOURS OUT KEEPS UNCERTAINTY
ALIVE...BUT THAT PATTERN IS WELL WORTH KEEPING A CLOSE EYE ON FOR
SUNDAY.  GOING POPS REFLECT THE WET SOLUTION.

TEMPERATURES NOT CHANGED SIGNIFICANTLY.  THE HIGHS TODAY COULD BE
TRICKY WITH THE STRATUS DECK.  THE MET WAS SEVERAL DEGREES
WARMER...BUT THE METMOS GOES SCATTERED BY 21Z.  HOWEVER EVEN THE
MAVMOS VALUES ARE A DEGREE OR TWO HIGHER THAN GOING FORECAST AND THE
MAVMOS SEEMS TO KNOW ABOUT THE STRATUS.  MADE ONLY MINOR ALTERATIONS
TO HIGHS TODAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

NIETFELD
Hazardous weather outlook, Mar 20, 5:00 PM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE MAR 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY AFTER SUNSET.
THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...MAINLY DURING
THE LATE AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA
WEDNESDAY AFTERNOON WITH WARM AND UNSTABLE CONDITIONS IN PLACE
ACROSS THE AREA AHEAD OF THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING...THEN AGAIN FROM FRIDAY
NIGHT INTO MONDAY.  A FEW STORMS COULD BE SEVERE WEDNESDAY EVENING...
WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.  AN
ACTIVE WEATHER PATTERN CONSISTING OF A FRONT IN THE PLAINS WILL KEEP
THE CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 11:28 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
Mar 21, 5:16 PM CDTSevere Thunderstorm WarningOAXMonona44 min
Mar 21, 5:58 PM CDTSevere Thunderstorm WarningOAXMonona32 min
Mar 21, 6:11 PM CDTSevere Thunderstorm WarningOAXHarrison49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.